Be careful when taking common over-the-counter medicines such as ibuprofen.
These non-steroidal anti-inflammatory drugs (NSAIDS) can cause ulcers in patients who take more than the recommended dosage for longer than the recommended time.
“Often the first sign of a dangerous NSAID problem is a trip to the emergency room,” says Dr. Byron Cryer, a gastroenterologist at UT Southwestern Medical Center.
NSAIDS are one of the most common medicines used worldwide and can also be found in dietary supplements. Some people take low doses daily to protect against heart attack. Patients who are older than 60, have had previous gastrointestinal ulcers or bleeding, and who also take blood thinners or steroids should be extra vigilant to follow labels.
“NSAIDS are generally safe and beneficial,” Dr. Cryer says. “But patients should tell doctors of all nontraditional supplements they take and follow exact dosage instructions.”
Visit http://www.utsouthwestern.org/digestive to learn more about UT Southwestern’s clinical services in digestive disorders.
Media Contact: LaKisha Ladson
To automatically receive news releases from UT Southwestern via e-mail, subscribe at www.utsouthwestern.edu/receivenews